Alert archive / Indiana / Tornado Warnings in 2024

Tornado Warning 8, NWS Northern Indiana

May 7, 2024LaPorte County, Indiana; Berrien County, Michigan

NWS Northern Indiana issued this tornado warning at May 7, 2024, 3:29 PM CDT for LaPorte County, Indiana; Berrien County, Michigan. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2024, 3:29 PM CDT (20:29 UTC)
Expired
May 7, 2024, 4:15 PM CDT
In force
46 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

Counties LaPorte County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 94 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 3:38 PM CDTHAIL 1New Buffalo, MI
May 7, 3:38 PM CDTHAIL 1New Buffalo, MI
May 7, 4:00 PM CDTHAIL 1Berrien Springs, MIDelayed report.
May 7, 4:00 PM CDTHAIL 1Berrien Springs, MIDelayed report.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 1:28 PM CDTTornado WatchSPC12 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.5 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 403 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
403 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

812 
WFUS53 KIWX 072029
TORIWX
INC091-MIC021-072115-
/O.NEW.KIWX.TO.W.0008.240507T2029Z-240507T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
429 PM EDT Tue May 7 2024

The National Weather Service in Northern Indiana has issued a

* Tornado Warning for...
  North central La Porte County in northwestern Indiana...
  Southern Berrien County in southwestern Michigan...

* Until 515 PM EDT/415 PM CDT/.

* At 428 PM EDT/328 PM CDT/, a severe thunderstorm capable of
  producing a tornado was located over Long Beach, or near Trail 
  Creek, moving northeast at 45 mph. Tennis ball size hail was 
  reported in Michigan City at 422 PM EDT.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  New Buffalo and Three Oaks around 435 PM EDT.
  Shorewood-Tower Hills-Harbert around 440 PM EDT.
  Berrien Springs around 500 PM EDT.

Other locations impacted by this tornadic thunderstorm include Union
Pier, Grand Beach, Glendora, New Troy, Michiana Shores, Harbert,
Pottawattomie Park, Sawyer, Turner Shores, and Dayton.

This includes the following highways...
 Interstate 94 in Indiana between mile markers 40 and 45.
 Interstate 94 in Michigan between mile markers 0 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4179 8677 4184 8669 4190 8662 4193 8659
      4204 8638 4187 8623 4166 8677 4173 8688
TIME...MOT...LOC 2028Z 239DEG 40KT 4173 8680 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

MJ
3 follow-up statements
294 
WWUS53 KIWX 072036
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
436 PM EDT Tue May 7 2024

INC091-072045-
/O.CAN.KIWX.TO.W.0008.000000T0000Z-240507T2115Z/
La Porte IN-
436 PM EDT Tue May 7 2024

...THE TORNADO WARNING FOR NORTH CENTRAL LA PORTE COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM EDT for northwestern
Indiana...and southwestern Michigan.

&&

LAT...LON 4187 8623 4176 8652 4176 8682 4184 8669
      4190 8662 4193 8659 4204 8638
TIME...MOT...LOC 2035Z 239DEG 40KT 4178 8670 

$$

MIC021-072115-
/O.CON.KIWX.TO.W.0008.000000T0000Z-240507T2115Z/
Berrien MI-
436 PM EDT Tue May 7 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR SOUTHERN
BERRIEN COUNTY...

At 435 PM EDT, a severe thunderstorm capable of producing a tornado
was located over New Buffalo, or 9 miles northeast of Trail Creek,
moving northeast at 45 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Three Oaks and Shorewood-Tower Hills-Harbert around 440 PM EDT.
  Berrien Springs around 500 PM EDT.

Other locations impacted by this tornadic thunderstorm include Union
Pier, Grand Beach, Glendora, New Troy, Harbert, Sawyer, Turner
Shores, Dayton, Michiana, and Lakeside In Berrien County.

This includes Interstate 94 in Michigan between mile markers 0 and
16.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If on or near Lake Michigan, get away from the water and move to 
safe shelter immediately. If you can hear thunder, you are close 
enough to be struck by lightning. Severe thunderstorms can produce 
large capsizing waves, even on small bodies of water. Move into dock 
and seek safe shelter now! Do not be caught on the water in a 
thunderstorm.

&&

LAT...LON 4187 8623 4176 8652 4176 8682 4184 8669
      4190 8662 4193 8659 4204 8638
TIME...MOT...LOC 2035Z 239DEG 40KT 4178 8670 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

MJ
863 
WWUS53 KIWX 072043
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
443 PM EDT Tue May 7 2024

MIC021-072115-
/O.CON.KIWX.TO.W.0008.000000T0000Z-240507T2115Z/
Berrien MI-
443 PM EDT Tue May 7 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR
SOUTHEASTERN BERRIEN COUNTY...

At 443 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Three Oaks, or 11 miles west of Buchanan, moving 
northeast at 45 mph. At 437 PM EDT, quarter size hail was reported 
in New Buffalo, MI. 

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Berrien Springs around 455 PM EDT.

Other locations impacted by this tornadic thunderstorm include Union
Pier, Galien, Glendora, New Troy, Baroda, Harbert, Sawyer, Turner
Shores, and Lakeside In Berrien County.

This includes Interstate 94 in Michigan between mile markers 5 and
16.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If on or near Lake Michigan, get away from the water and move to 
safe shelter immediately. If you can hear thunder, you are close 
enough to be struck by lightning. Severe thunderstorms can produce 
large capsizing waves, even on small bodies of water. Move into dock 
and seek safe shelter now! Do not be caught on the water in a 
thunderstorm.

&&

LAT...LON 4187 8623 4178 8655 4182 8672 4184 8669
      4190 8662 4193 8659 4204 8638
TIME...MOT...LOC 2043Z 239DEG 40KT 4183 8660 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

MJ
558 
WWUS53 KIWX 072114
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
514 PM EDT Tue May 7 2024

MIC021-072123-
/O.EXP.KIWX.TO.W.0008.000000T0000Z-240507T2115Z/
Berrien MI-
514 PM EDT Tue May 7 2024

...THE TORNADO WARNING FOR SOUTHEASTERN BERRIEN COUNTY WILL EXPIRE AT
515 PM EDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 900 PM EDT for southwestern
Michigan.

&&

LAT...LON 4187 8623 4178 8655 4182 8672 4184 8669
      4190 8662 4193 8659 4204 8638
TIME...MOT...LOC 2113Z 239DEG 40KT 4199 8623 

$$

MJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at May 7, 12:29 PM CDT, 3 hours earlier. Its key messages:

  • Severe storms are likely mid afternoon into mid evening. The primary threat with any severe storms that occur include damaging winds, large hail, and a few tornadoes. Confidence is high.
  • Isolated strong to severe storms are possible again Wednesday evening, mainly south of US 24. Localized heavy rain and flooding is the primary threat but a few storms could contain hail. Confidence is low.
  • Cooler with chances for showers later this week into the weekend. Highs Friday into Sunday will be in the 60s. Otherwise temperatures will warm back into the mid 60s to mid 70s next week.
Area forecast discussion, May 7, 12:29 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Northern Indiana
129 PM EDT Tue May 7 2024

.KEY MESSAGES...

- Severe storms are likely mid afternoon into mid evening. The
  primary threat with any severe storms that occur include damaging
  winds, large hail, and a few tornadoes. Confidence is high.

- Isolated strong to severe storms are possible again Wednesday evening,
  mainly south of US 24. Localized heavy rain and flooding is the primary
  threat but a few storms could contain hail. Confidence is low.

- Cooler with chances for showers later this week into the weekend.
  Highs Friday into Sunday will be in the 60s. Otherwise temperatures
  will warm back into the mid 60s to mid 70s next week.

&&

.DISCUSSION...
Issued at 125 PM EDT Tue May 7 2024

Post convective outflow bubble from this morning sharpening
effective warm frontal zone from nrn IL esewd through cntrl IN
and into wrn OH. This will mix further north into evening over
nrn IN and will yield a certain tornado risk given enlarging low
level shear across this boundary. Otherwise growing instability
wedge across the warm sector back west is primed to initiate
convection along/ahead of cold front pushing through wrn IL attm
with additional isolated storms out in front through the warm
sector also possible late this afternoon. Given degree of
expected instability in combo with enhancing deep layer shear
supercells are likely with primary sig hail risk and attendant
enhanced tor risk with discrete storms interacting with the warm
front.

Storms clear quickly far east by mid evening and then quiet
overnight within post cold frontal bubble. This is short lived
however as nrn plains upper flow wobbles east into the midwest Wed
and induces new sfc frontal wave across the mid MS valley. While
track of this is expected to hold south fairly robust warm advection
aloft expected to spread as far north as the US 24 corridor with
localized heavy rain far south Wed evening and perhaps some marginal
hail risk with stronger storms. Thereafter elongating upper trough
hangs back through the srn lakes with a risk for showers at times
through Saturday along with quite cool temps.

Upper pattern breaks back warmer yet continued unsettled longer term
by mid next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 128 PM EDT Tue May 7 2024

Behind this morning's band of showers and thunderstorms, enough
convergence and forcing within a still moisture atmospheric column
has been modeled to produce additional showers and thunderstorms
this afternoon. Models actually do create additional instability
this afternoon behind the morning convection allowing for the chance
for strong to severe thunderstorms. It appears the timing of
thunderstorms will be 20z to 00z this evening with all threats on
the table with any thunderstorm. It is interesting that cold
advection waits until this evening, after the passage of the storms
and likely holds off widespread MVFR CIGs until at least that point.
Although patchy MVFR and perhaps IFR conditions will be possible
within the stronger thunderstorms with heavy rain reducing VISBY.
There is some indication that we clear out after this evening's
storms, but the dry air should be enough to keep fog at bay
overnight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...T
AVIATION...Roller
Hazardous weather outlook, May 7, 1:40 PM CDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
240 PM EDT Tue May 7 2024

INZ005-006-008-012>015-017-103-104-116-203-204-216-MIZ078-079-177-
277-080900-
Elkhart-Lagrange-Noble-Starke-Pulaski-Marshall-Fulton IN-Whitley-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI-
St. Joseph MI-Northern Berrien-Southern Berrien-
240 PM EDT Tue May 7 2024 /140 PM CDT Tue May 7 2024/

...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe storms are likely late this afternoon through early evening.
The primary threats are large hail and tornadoes with isolated
damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon.

INZ007-009-018-MIZ080-081-OHZ001-002-004-005-015-016-080900-
Steuben-De Kalb-Allen IN-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-
240 PM EDT Tue May 7 2024

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Severe storms are likely this evening. The primary threats are large
hail and tornadoes with isolated damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

INZ026-027-033-034-OHZ024-025-080900-
Wells-Adams-Blackford-Jay-Van Wert-Allen OH-
240 PM EDT Tue May 7 2024

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Tonight.

Severe storms are likely late this evening. The primary threats are
large hail and tornadoes with isolated damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Areas of heavy rain and localized flooding are possible Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

INZ020-022>025-032-080900-
White-Cass IN-Miami-Wabash-Huntington-Grant-
240 PM EDT Tue May 7 2024

...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe storms are likely late this afternoon through early evening.
The primary threats are large hail and tornadoes with isolated
damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Areas of heavy rain and localized flooding are possible Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon.

LMZ043-046-080900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
240 PM EDT Tue May 7 2024

...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe storms are likely this afternoon. The primary threats are
large hail with isolated damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

In the hours before

Local storm report, May 7, 3:26 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
426 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     Hail             Michigan City           41.72N 86.88W
05/07/2024  M2.50 Inch       La Porte           IN   Trained Spotter

&&

NDM
Local storm report, May 7, 3:27 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
427 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     Hail             1 NW Michigan City      41.72N 86.89W
05/07/2024  M1.75 Inch       La Porte           IN   Trained Spotter

&&

NDM

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:07 PM CDTSpecial Marine WarningIWX38 min
May 7, 3:18 PM CDTTornado WarningIWXLaPorte13 min
May 7, 3:43 PM CDTSpecial Marine WarningIWX32 min
May 7, 4:39 PM CDTSpecial Marine WarningIWX51 min
May 7, 4:55 PM CDTSpecial Weather StatementIWXMiami35 min
May 7, 5:01 PM CDTSevere Thunderstorm WarningIWXGrant29 min
May 7, 5:01 PM CDTTornado WarningIWXSteuben44 min
May 7, 5:04 PM CDTSevere Thunderstorm WarningIWXHuntington, Kosciusko, Miami, Wabash, Whitley26 min
May 7, 5:15 PM CDTTornado WarningIWXSteuben45 min
May 7, 5:18 PM CDTTornado WarningIWXGrant27 min
May 7, 5:23 PM CDTSevere Thunderstorm WarningIWXKosciusko, Noble, Whitley37 min
May 7, 5:25 PM CDTSpecial Weather StatementIWXCass35 min
May 7, 5:33 PM CDTTornado WarningIWXBlackford, Grant27 min
May 7, 5:48 PM CDTSevere Thunderstorm Warning Destructive damage threatIWXDeKalb, Noble27 min
May 7, 5:53 PM CDTSevere Thunderstorm WarningIWXAdams, Blackford, Jay, Wells37 min
May 7, 6:06 PM CDTSevere Thunderstorm Warning Destructive damage threatIWXDeKalb, LaGrange, Noble, Steuben24 min
May 7, 6:09 PM CDTTornado WarningIWXAllen37 min
May 7, 6:24 PM CDTSevere Thunderstorm Warning Destructive damage threatIWXSteuben51 min
May 7, 6:37 PM CDTTornado WarningIWXAllen24 min
May 7, 3:55 PM CDTSpecial Weather StatementIWXCass35 min
May 7, 3:59 PM CDTTornado WarningIWXBerrien, Cass46 min
May 7, 4:14 PM CDTSevere Thunderstorm WarningIWXCass, Saint Joseph31 min
May 7, 4:33 PM CDTTornado WarningIWXSaint Joseph32 min
May 7, 4:47 PM CDTSevere Thunderstorm Warning Considerable damage threatIWXBranch, Saint Joseph43 min
May 7, 4:57 PM CDTTornado Warning EmergencyTornado observedConsiderable damage threatIWXBranch, Saint Joseph33 min
May 7, 5:06 PM CDTSevere Thunderstorm WarningIWXBerrien24 min
May 7, 5:27 PM CDTSpecial Weather StatementIWXVan Buren18 min
May 7, 5:55 PM CDTTornado WarningIWXHillsdale17 min

Nearby

Tornado Warnings in Indiana, 2024Tornado Warnings in Michigan, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.